Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A necessary and sufficient condition of nonresonance for a semilinear Neumann problem


Authors: J.-P. Gossez and P. Omari
Journal: Proc. Amer. Math. Soc. 114 (1992), 433-442
MSC: Primary 35J65; Secondary 47H15
DOI: https://doi.org/10.1090/S0002-9939-1992-1091181-3
MathSciNet review: 1091181
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We consider the Neumann problem

$\displaystyle \left\{ {\begin{array}{*{20}{c}} { - \Delta u = g(u) + h(x){\text... ...\nu = 0\quad {\text{on }}\operatorname{bdry} \Omega .} \\ \end{array} } \right.$

Assuming some growth restriction on the nonlinearity $ g$, we prove that a necessary and sufficient condition for the existence of a solution for every given $ h \in {L^\infty }(\Omega )$ is that $ g$ be unbounded from above and from below on $ \mathbb{R}$.

References [Enhancements On Off] (What's this?)

  • [Ad] A. Adje, Sur et sous solutions dans les équations différentielles discontinues avec conditions aux limites non linéaires, Thèse de doctorat, Univ. Louvain-la-Neuve, 1987.
  • [Ah] S. Ahmad, Nonselfadjoint resonance problems with unbounded perturbations, Nonlinear Anal. 10 (1986), 147-156. MR 825213 (87k:35089)
  • [AAmM] H. Amann, A. Ambrosetti, and G Mancini, Elliptic equations with noninvertible Fredholm linear part and bounded nonlinearities, Math. Z. 158 (1978), 179-194. MR 0481498 (58:1614)
  • [BDF] H. Berestycki and D. G. De Figueiredo, Double resonance in semilinear elliptic problems, Comm. Partial Differential Equations 6 (1981), 91-120. MR 597753 (82f:35078)
  • [CoOl] D. G. Costa and A. S. Oliveira, Existence of solutions for a class of semilinear elliptic problems at double resonance, Bol. Soc. Brasil. Mat. 19 (1988), 21-37. MR 1018926 (91c:35057)
  • [DF] D. G. De Figueiredo, Positive solutions of semilinear elliptic problems, Lecture Notes in Math., vol. 957, Springer-Verlag, Berlin, 1982, pp. 34-87. MR 679140 (84k:35067)
  • [DFGo$ _{1}$] D. G. De Figueiredo and J. P. Gossez, Nonresonance below the first eigenvalue for a semilinear elliptic problems, Math. Ann. 281 (1988), 589-610. MR 958261 (90b:35083)
  • [DFGo$ _{2}$] -, Strict monotonicity of eigenvalues and the unique continuation property (to appear).
  • [DT] P. Drábek and S. A. Tersian, Characterization of the range of Neumann problem for semilinear elliptic euations, Nonlinear Anal. 11 (1987), 733-739. MR 893777 (88g:35084)
  • [GL] N. Garofalo and F. H. Lin, Unique continuation property for elliptic operators: a geometric-variational approach, Comm. Pure Appl. Math. 40 (1987), 347-366. MR 882069 (88j:35046)
  • [GiTr] D. Gilbarg and N. S. Trudinger, Elliptic partial differential equations of the second order, Springer-Verlag, Berlin, 1983. MR 737190 (86c:35035)
  • [GoO$ _{1}$] J. P. Gossez and P. Omari, Nonresonance with respect to the Fučik spectrum for periodic solutions of second order ordinary differential equations, Nonlinear Anal. 14 (1990), 1079-1104. MR 1059615 (91f:34049)
  • [GoO$ _{2}$] -, Periodic solutions of a second order ordinary differential equation: a necessary and sufficient condition for nonresonance, J. Diff. Equat. (to appear).
  • [INW] R. Iannacci, M. N. Nkashama, and J. R. Ward, Jr., Nonlinear second order elliptic partial differential equations at resonance, Trans. Amer. Math. Soc. 311 (1989), 711-726. MR 951886 (90a:35091)
  • [Ma] J. Mawhin, A Neumann boundary value problem with jumping monotone nonlinearity, Delft Progress Report 10 (1985), 44-52. MR 787670 (86f:35085)
  • [MaW] J. Mawhin and J. R. Ward, Jr., Nonresonance and existence for nonlinear elliptic boundary value problems, Nonlinear Anal. 6 (1981), 677-684. MR 618221 (82j:35063)
  • [MWWi] J. Mawhin, J. R. Ward, Jr., and M. Willem, Variational methods and semi-linear elliptic equations, Arch. Rational Mech. Anal. 95 (1986), 269-277. MR 853968 (87k:35090)
  • [Ni] F. I. Njoku, Some remarks on the solvability of the nonlinear two-point boundary value problems, preprint. MR 1166742 (93c:34059)
  • [O] P. Omari, Non-ordered lower and upper solutions and solvability of the periodic problem for the Liénard and the Rayleigh equations, preprint.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 35J65, 47H15

Retrieve articles in all journals with MSC: 35J65, 47H15


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1992-1091181-3
Article copyright: © Copyright 1992 American Mathematical Society

American Mathematical Society